Alert archive / Texas / Freeze Warnings in 2021

Freeze Warning 6, NWS Midland/Odessa, TX

November 12, 20215 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this freeze warning at Nov 12, 2021, 7:26 PM CST for 5 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Nov 13, 2021, 3:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2021, 7:26 PM CST (01:26 UTC)
In effect from
Nov 13, 2021, 3:00 AM CST
Expired
Nov 13, 2021, 9:00 AM CST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Culberson County, TX, Loving County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WWUS74 KMAF 130126
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
726 PM CST Fri Nov 12 2021

NMZ028-034-TXZ059-060-067-272>274-131500-
/O.NEW.KMAF.FZ.W.0006.211113T0900Z-211113T1500Z/
Eddy County Plains-Southern Lea County-Loving-Winkler-Ward-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Eunice, Jal, Mentone, Kermit, Monahans, Van Horn, and Pecos
726 PM CST Fri Nov 12 2021 /626 PM MST Fri Nov 12 2021/

...FREEZE WARNING IN EFFECT FROM 3 AM CST /2 AM MST/ TO 9 AM CST
/8 AM MST/ SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...In New Mexico, Eddy County Plains, and Southern Lea 
  County. In Texas, Loving, Winkler, Ward and Eastern Culberson 
  Counties, and Van Horn and Highway 54 Corridor and Reeves 
  County Plains.

* WHEN...From 3 AM CST /2 AM MST/ to 9 AM CST /8 AM MST/ 
  Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
290 
WWUS74 KMAF 130835
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
235 AM CST Sat Nov 13 2021

NMZ028-034-TXZ059-060-067-272>274-131500-
/O.CON.KMAF.FZ.W.0006.211113T0900Z-211113T1500Z/
Eddy County Plains-Southern Lea County-Loving-Winkler-Ward-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Eunice, Jal, Mentone, Kermit, Monahans, Van Horn, and Pecos
235 AM CST Sat Nov 13 2021 /135 AM MST Sat Nov 13 2021/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST /8 AM MST/
THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30 degrees are  
  expected.

* WHERE...In New Mexico, Eddy County Plains, and Southern Lea 
  County. In Texas, Loving, Winkler, Ward and Eastern Culberson 
  Counties, and Van Horn and Highway 54 Corridor and Reeves 
  County Plains.

* WHEN...From 3 AM CST /2 AM MST/ to 9 AM CST /8 AM MST/ 
  Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Nov 12, 5:22 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Nov 12, 5:22 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
522 PM CST Fri Nov 12 2021

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 501 PM CST Fri Nov 12 2021

VFR conditions will be prevailing for the TAF period. Northeast
winds will remain light with some variability. Winds will
gradually become southerly to southwesterly at all terminals.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 150 PM CST Fri Nov 12 2021

A broad, upper trough is centered over the Upper Midwest and an
upper ridge is over the southwest part of the country. A cold front
with gusty north to northeast winds is pushing through West Texas.
Temperatures across the area are mostly in the 50s and 60s. Winds
will decrease this evening with temperatures cooling into the 30s
tonight across most of the Permian Basin and Southeast New Mexico.
Temperatures may reach freezing across isolated parts of Culberson
and Eddy Counties which have not had a freeze so far this season.
More widespread freezing will likely occur across northern portions
of Lea County and parts of the northern Permian Basin which have
already experienced a freeze this season. Winds will increase out of
the southwest Saturday afternoon which will result in temperatures
warming up into the 70s across most of the area. Temperatures
Saturday night will range from the upper 30s to mid 50s across West
Texas and Southeast New Mexico. No precipitation is expected in the
short term.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 150 PM CST Fri Nov 12 2021

No significant weather is expected across west Texas and
southeastern New Mexico through the end of the next work week.
Deterministic and ensemble model guidance along with cluster phase
analyses forecast anomalously high heights to continue over the
western CONUS with anomalously low heights persisting over the
eastern CONUS. This pattern of a West Coast ridge/East Coast trough
does show some signs of dampening late in the forecast period. The
upshot here is that we will remain in northwesterly flow aloft, with
the pattern becoming more zonal as we get toward next weekend.
Unfortunately for us, it looks like the chances for rain are slim to
none and Slim packed his bags and left town a long time ago.

NBM guidance is packed nicely into one dominant cluster with regards
to maximum and minimum temperatures and we see no real reason to
deviate from its solution. In this flow regime, with northwesterly
flow aloft for this time of year, it's not unreasonable to see some
bouncing around of temperatures. After a cool start Sunday, we'll
start to warm up to near to above seasonal norms Monday and
Tuesday. Tuesday afternoon could be a bit breezy, and with low
relative humidities forecast in our dry regime, fire weather
concerns could become elevated the closer we get to Tuesday. A
cold front then drops south across west Texas and southeastern New
Mexico Wednesday morning, with cooler weather following through
next Friday. It does look like another cold front will enter the
picture late Friday but will come through dry as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               36  72  43  69 /   0   0   0   0
Carlsbad                 34  77  41  73 /   0   0   0   0
Dryden                   44  71  49  81 /   0   0   0   0
Fort Stockton            39  78  48  75 /   0   0   0   0
Guadalupe Pass           40  67  47  68 /   0   0   0   0
Hobbs                    34  71  43  70 /   0   0   0   0
Marfa                    32  72  39  75 /   0   0   0   0
Midland Intl Airport     36  71  43  71 /   0   0   0   0
Odessa                   38  71  44  71 /   0   0   0   0
Wink                     34  74  39  75 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...80
LONG TERM....70
AVIATION...91
Hazardous weather outlook, Nov 12, 7:17 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
717 PM CST Fri Nov 12 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-140130-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
717 PM CST Fri Nov 12 2021 /617 PM MST Fri Nov 12 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A Freeze Warning is in effect late tonight for the Eddy County
Plains, Southern Lea County, Van Horn and the Highway 54 Corridor,
Eastern Culberson County, Reeves County Plains, and Loving, Winkler,
and Ward Counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Freeze Warning is in effect early Saturday morning for the Eddy
County Plains, Southern Lea County, Van Horn and the Highway 54
Corridor, Eastern Culberson County, Reeves County Plains, and Loving,
Winkler, and Ward Counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

Nearby

Freeze Warnings in Texas, 2021Freeze Warnings in New Mexico, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.